Texas, 2026

Wildfire and Damaging Winds in Texas, March 10 to 13, 2026

March 10 to 13, 2026 · NWS AMA · 8 events in 6 counties and zones

An upper level system brought showers and thunderstorms during the late afternoon and evening of March 10th across the combined Panhandles. The thunderstorms impacted the northeast but the state of the atmosphere was conducive for strong winds aloft to come down to the surface with even some of the lighter showers and storms.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An upper level system brought showers and thunderstorms during the late afternoon and evening of March 10th across the combined Panhandles. The thunderstorms impacted the northeast but the state of the atmosphere was conducive for strong winds aloft to come down to the surface with even some of the lighter showers and storms. This created a few wind gusts exceeding 58 mph. The next morning, on the 11th, the upper level system brought high winds to the combined Oklahoma and Texas Panhandles which created wind gusts upwards of 71 mph early in the morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 10, 2:06 PM CST, 1 hour 46 minutes earlier. Its key messages:

  • Issued at 139 PM CDT Tue Mar 10 2026 Showers and thunderstorms are expected to continue this afternoon and evening. A few strong to severe thunderstorms cannot be ruled out in the eastern Texas and Oklahoma Panhandles. The primary hazards being large hail and damaging winds. Elevated fire weather conditions continue through 8 PM this evening due to dry and windy conditions. Elevated to near critical fire weather conditions will be possible Wednesday & Thursday. Windy conditions are expected behind a cold front Tuesday night into Wednesday. A Wind Advisory has been issued from 4 AM to 4 PM for +50 mph winds in the Texas Panhandle.
Area forecast discussion, Mar 10, 2:06 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
306 PM CDT Tue Mar 10 2026

...New KEY MESSAGES, SHORT TERM...

.KEY MESSAGES...
Issued at 139 PM CDT Tue Mar 10 2026

Showers and thunderstorms are expected to continue this afternoon
and evening. A few strong to severe thunderstorms cannot be ruled
out in the eastern Texas and Oklahoma Panhandles. The primary
hazards being large hail and damaging winds.

Elevated fire weather conditions continue through 8 PM this
evening due to dry and windy conditions. Elevated to near
critical fire weather conditions will be possible Wednesday &
Thursday.

Windy conditions are expected behind a cold front Tuesday night
into Wednesday. A Wind Advisory has been issued from 4 AM to 4 PM
for +50 mph winds in the Texas Panhandle.

&&

.SHORT TERM...
(This evening through Wednesday night)
Issued at 139 PM CDT Tue Mar 10 2026

The Theta-E moisture gradient is clearly being shown based off
the current convection and the latest observations. Dewpoint
temperatures are as high as 56 degrees in the southern Texas
Panhandle. While 50 degree dewpoints are relatively confined to
those zones, 40's and 30's are much more widespread. Storms today
will be high based with cold 500 mb temperatures aloft. Though
MUCAPE profiles are not overly impressive, enough instability is
present for thunderstorms to not only continue but become severe
later this afternoon due to strong 0-6 km bulk shear and steep
lapse rates. The current environment continues to support large
hail and damaging winds with any storm that can become organized.
As convective initiation furthers and storms progress east,
thunderstorms should have a short window to become strong or
severe before moving into western Oklahoma. CAMs this afternoon
are back to showing some better coverage from storms this
afternoon, but we still expect the convective activity to remain
mostly isolated.

Fire weather conditions remain elevated today, with the potential
for RFTI values to increase later this afternoon in our western
zones. Still no plans on updating the current RFD and fire weather
conditions should subside around 8 PM tonight.

Later tonight, a strong cold front will move through the CWA and
strong winds are still expected to accompany it's arrival. 21Z
HREF probabilities for wind gusts above 50 mph have increase to
80% or more for some areas. Short term model guidance also
generally continues to support these strong winds mixing down to
the surface tonight. The probability for +60 mph gusts is still
low, but we are seeing more models favor these higher end gusts.
The HRRR is still the strongest member in the HREF ensemble, but
it still seems to be an outlier due to other CAMs having trouble
mixing down these 50 kt winds from 500 m above the surface. For
now, we have issued a Wind Advisory that begins tonight at 4AM and
lingers through 4 PM Wednesday. Peak winds still look to occur
between 7 AM through 10 AM, but chance for 50 mph winds still
prevail beyond the morning hours. High tomorrow should cap out in
the 50's and 60's. Despite the cooler temperatures, minimum RH
values should still range in the mid teens and 20's across the FA.
Elevated fire weather conditions are possible, though the miss-
match between the timing of the strongest winds and the timing of
the lowest RH are preventing critical fire weather conditions from
manifesting.

Rangel

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 1237 PM CDT Tue Mar 10 2026

The upper level pattern returns to more zonal flow from Thursday
through the rest of the week. By next Sunday, long range models
continue to display consistency concerning another cold front
moving through our area. This large scale upper level trough is
currently expected to place the region under northwest flow in
it's wake.

High temperatures will experience a steady incline Thursday through
Saturday. 70's are forecast areawide on Thursday, then increasing to
the upper 70's and 80's by Friday. On Saturday, some areas will
prepare to see the return of 90 degree temperatures, while the
rest of the CWA should remain in the 80's. Fire weather conditions
will need to be analyzed on a day-by-day basis due to the general
dryness of the panhandles, yet no notably strong signals of wind
or RH elements to warrant fire weather product consideration this
far out.

A sharp reduction in highs are anticipated after the cold front
moves through on Sunday, and these cooler temperatures should linger
into Monday due to the overcast cloud coverage expected. We can also
anticipate a return to below freezing overnight lows Monday and
Tuesday morning, with many locations forecast to return back to the
20's for the first time in a while. PoPs will remain absent in the
extended due to the lack of a strong moisture signal from model
guidance.

Rangel

&&

.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Tue Mar 10 2026

VFR conditions are expected to continue for the next 24 hours.
Showers and a couple of thunderstorms have moved within the
vicinity of KDHT and KGUY in the previous hour, but are not
expected to impact the terminals directly at this time. Short term
model updates do hint at the notion of increased thunderstorm
coverage later this afternoon. While confidence is still not high
for thunderstorms over any TAF site, amendments may become
necessary now through 00Z if an isolated storm can directly move
over a terminal.

The main concern for the overnight period will be the increasing
winds behind the cold front. Wind gusts up to 44 kts are possible
at KAMA, but gusts may be slightly lighter at the other two sites.
The wind direction will be from the north once the front moves
through. Blowing dust may also affect all sites, but confidence
concerning visibility reduction is low at this time.

Rangel

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 4 AM to 4 PM CDT Wednesday for TXZ004-005-
     007>020-317.

OK...None.
&&

SHORT TERM...55
LONG TERM....55
AVIATION...55
Hazardous weather outlook, Mar 10, 12:38 PM CST, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
138 PM CDT Tue Mar 10 2026

OKZ001>003-TXZ001>020-317-110645-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
138 PM CDT Tue Mar 10 2026

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms are expected to continue this afternoon
and evening. A few strong to severe thunderstorms cannot be ruled
out in the eastern Texas and Oklahoma Panhandles. The primary
hazards being large hail and damaging winds.

Elevated fire weather conditions continue through 8 PM this
evening due to dry and windy conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Windy conditions are expected behind a cold front Tuesday night
into Wednesday. A Wind Advisory has been issued from 4 AM to 4 PM
for +50 mph winds in the Texas Panhandle.

Elevated to near critical fire weather conditions will be
possible Wednesday & Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Mar 10, 2:12 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Amarillo TX
312 PM CDT Tue Mar 10 2026

TXZ005-010-102045-
Hemphill TX-Lipscomb TX-
312 PM CDT Tue Mar 10 2026

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LIPSCOMB AND NORTH
CENTRAL HEMPHILL COUNTIES THROUGH 345 PM CDT...

At 311 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Glazier, or 10 miles south of Lipscomb, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Higgins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3601 10024 3608 10034 3636 10020 3623 10000
      3612 10000
TIME...MOT...LOC 2011Z 223DEG 18KT 3609 10023

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Harrel
Special weather statement, Mar 10, 2:17 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Amarillo TX
317 PM CDT Tue Mar 10 2026

TXZ007-011-012-102045-
Potter TX-Moore TX-Oldham TX-
317 PM CDT Tue Mar 10 2026

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OLDHAM...
NORTHWESTERN POTTER AND SOUTHWESTERN MOORE COUNTIES THROUGH 345 PM
CDT...

At 317 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Valley De Oro, or 24 miles northeast of Vega,
moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Boys Ranch, Masterson, Four Way, and Valley De Oro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3563 10221 3563 10216 3574 10216 3585 10212
      3570 10187 3538 10215 3544 10228
TIME...MOT...LOC 2017Z 223DEG 18KT 3551 10214

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Harrel
Special weather statement, Mar 10, 2:48 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Amarillo TX
348 PM CDT Tue Mar 10 2026

TXZ007-012-102115-
Potter TX-Moore TX-
348 PM CDT Tue Mar 10 2026

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN POTTER AND MOORE
COUNTIES THROUGH 415 PM CDT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Four Way, or 11 miles south of Dumas, moving northeast
at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dumas, Cactus, Masterson, and Four Way.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3604 10202 3597 10174 3554 10200 3559 10216
      3561 10216
TIME...MOT...LOC 2048Z 206DEG 25KT 3571 10204

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Harrel
Local storm report, Mar 10, 3:13 PM CST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
413 PM CDT Tue Mar 10 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     Non-Tstm Wnd Gst 3 W Dumas               35.86N 102.01W
03/10/2026  M66 MPH          Moore              TX   Public

&&

DGW
Special weather statement, Mar 10, 3:27 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Amarillo TX
427 PM CDT Tue Mar 10 2026

OKZ002-003-TXZ003>005-008-009-102200-
Texas OK-Beaver OK-Hutchinson TX-Ochiltree TX-Roberts TX-Lipscomb TX-
Hansford TX-
427 PM CDT Tue Mar 10 2026

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BEAVER...SOUTHEASTERN
TEXAS...NORTHWESTERN LIPSCOMB...NORTHEASTERN HUTCHINSON...EASTERN
HANSFORD...NORTHWESTERN ROBERTS AND OCHILTREE COUNTIES THROUGH 500 PM
CDT...

At 427 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Spearman, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Perryton, Spearman, Booker, Darrouzett, Wolf Creek Park, Elmwood,
Adams, Farnsworth, Boyd, Waka, Bryans Corner, Slapout, and Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3567 10106 3597 10142 3681 10110 3667 10000
      3666 10000
TIME...MOT...LOC 2127Z 212DEG 30KT 3607 10103

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Harrel
Special weather statement, Mar 10, 3:38 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
438 PM CDT Tue Mar 10 2026

OKZ003-TXZ005-102215-
Beaver OK-Lipscomb TX-
438 PM CDT Tue Mar 10 2026

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BEAVER AND
NORTHEASTERN LIPSCOMB COUNTIES THROUGH 515 PM CDT...

At 438 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Follett, or 9 miles north of Lipscomb, moving
northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Follett and Slapout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3627 10019 3634 10035 3667 10019 3660 10000
      3640 10000
TIME...MOT...LOC 2138Z 212DEG 30KT 3637 10023

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Harrel

The radar

The Amarillo radar (KAMA), 75 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

5 high wind, 2 thunderstorm wind, 1 wildfire. Local standard time, as filed.

Thunderstorm Wind, Moore

When
March 10, 3:52 PM CST
Where
Moore County, 0.89 mi NE of Dumas Muni Arpt
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
35.860, -102.010

Thunderstorm Wind, Moore

When
March 10, 5:22 PM CST
Where
Moore County, 3.12 mi ESE of Dumas
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
35.830, -101.920

Wildfire, Moore

When
March 10, 5:30 PM CST to March 13, 5:30 PM CST
Where
Moore forecast zone
Reported by
Park/Forest Service
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

On March 10th, a high based thunderstorm with dry lightning ignited a wildfire in far southwest Moore County. The fire, which would be named Yellow Fire, sparked around 6:30pm and occurred near the border of Moore, Oldham and Hartley counties. Gusty, erratic winds occurred at the Boys Ranch mesonet around that time, and while relative humidity values were around 20%, the winds and the critically dry fuels allowed for rapid wildfire growth. The wildfire was estimated to have burned 14,374 acres and was contained on March 13th. East and westbound SH 354 was temporarily closed from US Highway 385 to US Highway 87 from March 10th through early on the 11th. Additional roads also experienced at least temporary closures such as RM 1061 at FM 281 and Highway 385. There was also a voluntary evacuation of Valley de Oro and an evacuation of the Boys Ranch community.

High Wind, Sherman

When
March 11, 2:24 AM CST to 2:33 AM CST
Where
Sherman forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Several severe wind gusts occurred starting at 0324 CDT with the peak gust being 62mph observed at the mesonet located nine miles north-northeast of Sunray.

High Wind, Hutchinson

When
March 11, 2:53 AM CST to 3:11 AM CST
Where
Hutchinson forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

The Stinnett mesonet measured a gust of 71 mph while the Borger ASOS measured 59 mph.

High Wind, Armstrong

When
March 11, 3:00 AM CST
Where
Armstrong forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

A semi truck flipped in the high winds during the early morning hours of March 11th.

High Wind, Hartley

When
March 11, 3:08 AM CST
Where
Hartley forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

High Wind, Oldham

When
March 11, 3:34 AM CST
Where
Oldham forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

This gusts was measured at the Romero mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2026Every state in 2026This day in weather historyWarnings in Texas, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1325437, 1325434, 1321954, 1325470, 1325469, 1325463, 1325471, 1325467.